Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 109, NWS Kansas City, MO

June 11, 20186 counties in Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2018, 11:03 PM CDT for 6 counties in Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2018, 11:03 PM CDT (04:03 UTC)
Expired
Jun 11, 2018, 11:30 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KS, Wyandotte County, KS, Carroll County, MO, Clay County, MO, Jackson County, MO, Lafayette County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 43 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3203 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:43 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 11, 6:43 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Mon Jun 11 2018

.Discussion...
Issued at 324 PM CDT MON JUN 11 2018

Primary focus remains on severe weather potential for this evening.
At the surface, a warm front reinforced by clouds and light
precipitation this morning is evident in observations and visible
satellite imagery - stretching from just south of Kirksville
intersecting a cold front near Omaha. This cold front has made
gradual eastward progress, now stretching from eastern Nebraska to
near Russell Kansas. Agitated cumulus field has evolved along and
ahead of the cold front. The environment is characterized by
relatively modest vertical wind shear, but strong instability in
place. Robust convection is expected to develop by mid to late
afternoon across southeast Nebraska into far northeast Kansas.
Uncertainty with respect to thunderstorm coverage and timing exists
on the convective evolution as storm cold pools begin to consolidate
just before sunset. The most likely scenario is a forward
propagating line/cluster of storms quickly diving southeastward
through the forecast area this evening. In this case, a risk for
straight-line wind damage of wind gusts from 60-70 mph will exist
with this activity over northeast Kansas into northwest Missouri.
The time window for the greatest severe weather potential will be
from 7 to 11 PM. A less likely scenario will be for storms to
struggle to develop a cohesive cold pool, and likewise new
convection favoring the southwest flank of activity, with
propagation along the instability axis. This would favor storms
more across eastern Kansas, with the forecast area being
essentially split. Regardless, the odds are more likely that a
cluster of storms will move through the forecast area, producing
the potential for wind damage. Folks should be weather-aware this
evening.

For the remainder of the week, thunderstorm chances will begin to
decrease. Tuesday should be mainly rain-free, with a slight chance
of convection on Wednesday as isentropic ascent occurs with the
surface warm front lifting northward. Thereafter, heights rise as an
upper level ridge builds through the central CONUS. This will spell
a low probability of rainfall and high temperatures returning into
the 90s Thursday into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 642 PM CDT MON JUN 11 2018

VFR conditions will start the evening, but a line of thunderstorms
is expected to blow through later tonight bringing some trouble to
the terminals. Current timing has the storms moving through
between 02Z and 05Z. These storms will likely result in a strong
winds from the northwest as they blow through along with heavy
rain. Otherwise, expect some marginal MVFR CIGs Tuesday morning
behind the cold front that moves through overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Jun 11, 5:15 AM CDT, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Mon Jun 11 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Mon Jun 11 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot conditions are expected today with highs in the low to mid 90s
 band heat index values in the mid 90 to low 100 degree range.

 Severe storms are possible west of Interstate 35 this evening into
 tonight. Damaging winds and large hail will be the main threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms will be possible again Wednesday night a few strong to
 isolated severe storms may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 11, 9:57 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
957 PM CDT MON JUN 11 2018

MOZ005>007-013>015-022-120345-
Putnam MO-Grundy MO-Mercer MO-Daviess MO-De Kalb MO-Caldwell MO-
Harrison MO-
957 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS...NORTHWESTERN GRUNDY...
NORTHWESTERN PUTNAM...MERCER...SOUTHEASTERN HARRISON...NORTHWESTERN
CALDWELL AND NORTHEASTERN DEKALB COUNTIES UNTIL 1045 PM CDT...

At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Leon to 7 miles northeast of
Maysville. Movement was southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cameron, Trenton, Bethany, Gallatin, Princeton, Jamesport, Ridgeway,
Gilman City, Pattonsburg, Mercer, Cainsville, Spickard, Kidder,
Winston, Altamont, Coffey, Jameson, Weatherby, Mcfall and Mount
Moriah.

This includes Interstate 35 in Missouri between mile markers 55 and
95.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Missouri.

LAT...LON 4011 9359 3968 9420 4004 9427 4004 9422
      4011 9422 4058 9373 4058 9322
TIME...MOT...LOC 0256Z 300DEG 32KT 4060 9368 3998 9427

Welsh
Local storm report, Jun 11, 10:16 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     SAINT JOSEPH            39.77N 94.85W
06/11/2018                   BUCHANAN           MO   EMERGENCY MNGR

            LARGE TREE LIMB FELL ON FIRE TRUCK. THE LIMB
            WAS TOO LARGE FOR THEM TO MOVE WITHOUT
            EQUIPMENT. NO INJURIES TO THE CREW, MINOR
            DAMAGE TO THE FIRE TRUCK.

&&

JRB
Special weather statement, Jun 11, 10:27 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1027 PM CDT MON JUN 11 2018

MOZ006-007-014>016-022>024-120415-
Putnam MO-Grundy MO-Mercer MO-Daviess MO-Livingston MO-Linn MO-
Caldwell MO-Sullivan MO-
1027 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIESS...NORTHWESTERN
LINN...GRUNDY...PUTNAM...EASTERN MERCER...SULLIVAN...NORTHEASTERN
CALDWELL AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 1115 PM CDT...

At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Corydon to near Gallatin.
Movement was southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chillicothe, Trenton, Milan, Unionville, Gallatin, Jamesport,
Breckenridge, Utica, Browning, Spickard, Galt, Chula, Laredo,
Newtown, Ludlow, Humphreys, Mooresville, Pollock, Lucerne and
Tindall.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Missouri.

LAT...LON 4005 9315 3963 9370 3986 9403 4013 9379
      4014 9376 4017 9376 4058 9340 4059 9276
TIME...MOT...LOC 0327Z 303DEG 40KT 4060 9331 3989 9393

Welsh
Local storm report, Jun 11, 10:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1034 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             5 WSW HURON             39.61N 95.43W
06/11/2018  M1.00 INCH       ATCHISON           KS   STORM CHASER

            STORM SPOTTER REPORTED QUARTER SIZE HAIL AND
            50MPH WINDS.

&&

JRB
Special weather statement, Jun 11, 10:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1051 PM CDT MON JUN 11 2018

MOZ015-016-022>024-030>032-120430-
Grundy MO-Ray MO-Carroll MO-Chariton MO-Livingston MO-Linn MO-
Caldwell MO-Sullivan MO-
1051 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...LINN...
SOUTHEASTERN GRUNDY...SOUTHERN SULLIVAN...NORTHEASTERN RAY...WESTERN
CARROLL...SOUTHEASTERN CALDWELL AND LIVINGSTON COUNTIES UNTIL 1130 PM
CDT...

At 1051 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Galt to near Braymer. Movement
was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chillicothe, Brookfield, Carrollton, Braymer, Norborne, Meadville,
Hale, Laclede, Linneus, Wheeling, Utica, Browning, Chula, Purdin,
Bogard, Tina, Ludlow, Humphreys, Sumner and Avalon.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and west central Missouri.

LAT...LON 3962 9319 3924 9364 3925 9364 3956 9385
      4015 9330 4007 9285 4000 9285
TIME...MOT...LOC 0351Z 275DEG 37KT 4014 9325 3955 9380

Welsh
Local storm report, Jun 11, 10:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             POLO                    39.56N 94.04W
06/11/2018  E1.75 INCH       CALDWELL           MO   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZED HAIL.

&&

JRB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:38 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway37 min
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway46 min
Jun 11, 8:58 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more32 min
Jun 11, 9:28 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Holt, Nodaway32 min
Jun 11, 9:34 PM CDTSpecial Weather StatementEAXHarrison26 min
Jun 11, 9:51 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, Daviess, DeKalb, Gentry and 1 more24 min
Jun 11, 9:57 PM CDTSpecial Weather StatementEAXDaviess, Mercer48 min
Jun 11, 10:10 PM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clinton, Daviess, DeKalb, Platte35 min
Jun 11, 10:12 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte33 min
Jun 11, 10:27 PM CDTSpecial Weather StatementEAXGrundy, Livingston, Putnam, Sullivan48 min
Jun 11, 10:44 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Platte, Ray31 min
Jun 11, 10:47 PM CDTSevere Thunderstorm WarningEAXPlatte28 min
Jun 11, 10:51 PM CDTSpecial Weather StatementEAXCarroll, Linn, Livingston39 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningEAXPlatte30 min
Jun 11, 11:25 PM CDTSpecial Weather StatementEAXCarroll, Chariton, Linn50 min
Jun 11, 11:30 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Johnson, Lafayette, Ray30 min
Jun 11, 11:45 PM CDTSevere Thunderstorm WarningEAXPlatte30 min
Jun 12, 12:07 AM CDTSpecial Weather StatementEAXCass, Jackson, Johnson, Lafayette23 min
Jun 12, 12:20 AM CDTSpecial Weather StatementEAXCass, Cooper, Henry, Johnson, Pettis55 min
Jun 12, 12:42 AM CDTSevere Thunderstorm WarningEAXBates, Cass33 min
Jun 12, 1:14 AM CDTSpecial Weather StatementEAXBates, Cass61 min
Jun 12, 1:15 AM CDTSpecial Weather StatementEAXHenry30 min
Jun 12, 1:46 AM CDTSevere Thunderstorm WarningEAXBates44 min
Jun 12, 12:12 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte33 min
Jun 12, 12:46 AM CDTSpecial Weather StatementEAXAtchison44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.